Cancer Immunotherapy: A Case for Rheumatologists

David R. Fernandez, MD; Anne R. Bass, MD

Disclosures

June 06, 2017

A 48-year-old man was referred for "stiffness" in his legs. One year before presentation, he was diagnosed with stage IV lung adenocarcinoma (EGFR exon 19 deletion) with lung metastases. He was treated with nivolumab and erlotinib and experienced 50% tumor regression.

Six months into treatment, the patient began to note tightness and pain in his thigh and calf muscles, shoulders, ankles, and wrists. He had trouble walking and rising from a chair. He also noted calf cramps and leg swelling.

The patient denied having Raynaud phenomenon. Laboratory testing revealed a CPK of 933 U/L and an absolute eosinophil count of 700. CPK normalized without intervention, but total eosinophils climbed to 3500 over the next 3 months.

Nivolumab was discontinued, and the patient was referred to the rheumatology service. Examination revealed thickening of the fascia of the forearms and the legs below the knees that limited mobility at the elbows, wrists, knees, and ankles.

Figure 1. The patient's left leg, demonstrating a "groove sign" along the path of a superficial vein. Image courtesy of Hospital for Special Surgery.

The patient could barely pronate or supinate the right elbow. Extension of the right wrist was limited to 20° owing to tightening of the fascia, and there were flexion contractures of both knees. A "groove sign" was noted over the left leg and right forearm (Figure 1). The superficial skin, nail fold capillaries, and joints themselves were normal.

The patient was treated with high-dose oral corticosteroids with moderate improvement. Deep skin biopsy was consistent with eosinophilic fasciitis (Figure 2).

Figure 2. Deep skin biopsy demonstrating broad, hyalinized collagen bundles within the fascia, with deposition of mucin and a lymphocytic and plasma cell infiltrate. Image courtesy of Hospital for Special Surgery.

The patient continued treatment with high-dose corticosteroids and experienced gradual softening of the fascia and increased mobility of the arms, and to a lesser degree the legs. Methotrexate was added to his regimen to enable a rapid steroid taper before lobectomy for residual disease. The patient continued to require low doses of prednisone 10 months after the onset of his disease.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....